It is easy to fill out a yellow card alert online about medication. An endo I saw yesterday was really suprised when I told her I gained weight on T4 thyroxine. Weight gain seems to be a little know side effect amongst medics and I wonder if they would be a bit keener to prescribe T3 if they knew what a common side effect weight gain is on T4. So I am suggesting that everyone from this forum who has experianced weight gain on t4 only medication fill out a yellow card alert for thyroxine and alert weight gain as a side effect. You just need to google yellow card to find website to do this and all the alerts are published.
Yellow card action: It is easy to fill out a... - Thyroid UK
You can access the reports produced as a result of yellow cards. They are known as Drug Analysis Prints (DAPs).
If you look at the ADR (Adverse Drug Reaction) report for levothyroxine you can find "Weight decreased" and "Weight increased" in the Investigations section of the report. For a report which covers the period from July 1964 - April 2016 there are only 22 reports of weight decreasing and 58 reports of weight increasing. This is out of a total of 1061 individual reports containing a total of 4591 separate drug reactions.
The problem with DAPs is that for most of the time period covered the only people reporting adverse drug reactions would have been doctors, and they would just assume that weight gain was the patient being greedy and lazy, so they wouldn't report it as a side effect. I imagine doctors very rarely report side effects anyway, even when they are sure it is a side effect of a prescribed drug.
I wonder how many people are even aware that they can send in yellow card reports themselves and their doctor doesn't have to be involved? I imagine the number must be vanishingly small.
It is also worth looking at the liothyronine (T3) report too.
In that report there is one report of a weight decrease and 20 reports of a weight increase - not exactly a ringing endorsement of T3 for weight loss, despite doctors assuming that we all take T3 to help us lose weight.
It is also interesting to note that there are no fatalities recorded on the T3 report. If you look at cardiac disorders there are only 23 reports in total, and 13 of those are for palpitations.
There are 12 fatal ADR reports on the levothyroxine report (in 52 years!)
I found 2 cases of osteroporosis reported on the levo report, and none on the T3 report.
On both the levo and the T3 report there are columns in which they report on ADRs for "multi active constituent products" i.e. NDT : Armour Thyroid, Erfa Thyroid and Nature-throid. Notice that there are no fatal reports, the only cardiac problem is one report of palpitations, and there are no reports of bone or muscle problems.
So if your doctor says that giving you more levo, or prescribing T3 or NDT will cause a heart attack and will give you osteoporosis, ask them for proof. Based on the yellow card system there isn't any.
There's research that shows that levothyroxine and weight gain can go hand-in-hand.
I think it is awful, when patient is feeling so very unwell and not on an optimum of thyroid hormones that makes them feel 'normal' and well again that they are castigated by the doctor who puts all the blame of 'weight gain' and 'assumes' that it is due to wrong diet. So, that's another thing they are ignorant about. Levo can cause weight gain particularly if dose isn't sufficient.